Bipolar meds and lower CD4 counts
Jun 25, 2011
In June 2010, I started taking HIV meds for the first time (Truvada and Isentress) and Geodon for Bipolar disorder. After three months my viral load was undetectable but my CD4 dropped from 420 to 390. By May 2011, my viral load was still undetectable but my CD4 dropped to 290. My CD4 percentage is 33%. The warning for Geodon says that it could lower white blood cell counts. I recently changed from Geodon to Seroquel but I read that Seroquel also can lower white blood cell counts. Have you heard of bipolar meds lowering CD4 counts in HIV positive patients?
Response from Dr. Fawcett
Congratulations on getting your viral load down to undetectable. Keeping your moods stabilized has many benefits, including better adherence with HIV medications. As you mentioned, bipolar drugs like Seroquel and Geodon can cause a drop in white blood cell counts, and, like some HIV medications, can cause an increase in blood sugar. Additionally, some HIV meds (notably protease inhibitors which you are not on), can interact in such a way that causes an increase in the blood levels of Seroquel. Discuss your concerns about possible drug interactions with your physician who will be able assess all of your medications for both efficacy and safety.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Swollen Glands After Receiving Oral Sex Worried I Have HIV
- Can You Get Genital Warts From Sharing Razors Or Drinks?
- Is There An Std That Causes Back Pain?
- Vaginitis Caused By Laundry Detergent
- 6 Months Hiv Test Was Nonreactive After Unprotected Oral Sex
- False Negative Rapid Advanced Aids
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.